Wyoming, 2026

High Wind in Wyoming, March 11, 2026

March 11, 2026 · NWS CYS · 2 events in 2 counties and zones

Strong gusty winds were briefly observed across a few small stretches of Interstate 80 during the early to middle afternoon hours of March 11th. This wind event is independent of the primary wind event which occurred during March 12th through March 15th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong gusty winds were briefly observed across a few small stretches of Interstate 80 during the early to middle afternoon hours of March 11th. This wind event is independent of the primary wind event which occurred during March 12th through March 15th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Mar 11, 10:48 AM MST, 2 hours 48 minutes earlier. Its key messages:

  • A widespread, locally damaging wind event is still on track for Thursday. Widespread gusts of 60 to 80 mph are possible, with potential for localized gusts up to 100 mph in the wind prone areas across southeast Wyoming.
  • Very strong winds are expected to continue through at least Saturday ahead of the next chance for precipitation Saturday into Sunday.
Area forecast discussion, Mar 11, 10:48 AM MST, 2 hours 48 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Cheyenne WY
1148 AM MDT Wed Mar 11 2026

.KEY MESSAGES...

- A widespread, locally damaging wind event is still on track
  for Thursday. Widespread gusts of 60 to 80 mph are possible,
  with potential for localized gusts up to 100 mph in the wind
  prone areas across southeast Wyoming.

- Very strong winds are expected to continue through at least
  Saturday ahead of the next chance for precipitation Saturday
  into Sunday.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 337 AM MDT Wed Mar 11 2026

Some lingering snow showers will be possible this morning as the
upper-level trough makes its way eastward into the center of the
country. An additional dusting of snow will be possible, but
accumulations are not likely. Behind the trough, temperatures will
be much cooler compared to the last few days. 700 mb temperatures
will be around -10C, leading to high temperatures in the 30s and 40s
despite clearing skies during the afternoon. Snow cover will also
contribute to the cooler high temperatures. The rest of the daytime
will be relatively uneventful aside from some breezy conditions.
Heading into Wednesday night, the 250 mb jet will move into the CWA,
with winds increasing and high winds likely beginning overnight for
much of southeast Wyoming.

Thursday will mark the start of a prolonged high wind event, with
the strongest winds also expected during the day. High Wind Watches
are in place for most of the CWA, with the exception of the Sierra
Madre and Snowy Ranges as well as southwest Carbon County.
Confidence is high in this being a widespread and impactful high
wind event, so upgrades to the High Wind Watches are extremely
likely. The powerful upper-level jet in the vicinity of the CWA will
contribute to the strong winds, but a strong MSLP gradient will also
add to the intensity. One of the most impressive parameters
continues to be the CAG to CPR height gradients. Both the 850 and
700 mb height gradients will max out over 100 meters Thursday
morning, which is some of the highest values seen in recent memory.
Values like these will lead to an unprecedented high wind event.
Unsurprisingly, these hefty gradients will lead to
exceptionally strong winds aloft. The GFS has consistently shown
700 mb winds over 80 kts for the last few days, with the most
recent 00Z run of the GFS showing 90 kt winds over the South
Laramie Range. Remarkably strong subsidence will also be present
over the typical wind prones that also extend into the
Interstate 25 corridor. Combined with a textbook mountain wave
signature, these winds should have no problem making it down to
the surface. Strongest wind gusts are expected in the wind prone
areas of southeast Wyoming. 80 to 90 MPH gusts are likely in
the Arlington, Bordeaux, Coleman, and South Laramie Range and
foothills areas. Cannot rule out occasional gusts to 100 MPH in
these areas as well as the North Laramie Range. Outside of the
wind prones, 80 MPH wind gusts will be possible in much of
southeast Wyoming. Wind gusts in excess of 70 MPH will also be
likely in the Nebraska panhandle. Winds will ease Thursday
evening as a cold front moves across the area. Winds will turn
out of the north, effectively shutting off high winds in far
eastern Wyoming and the Nebraska panhandle. Areas along the
Interstate 25 corridor and westward will not be as lucky as the
front gets caught along the Laramie Range. High winds will
likely continue in these areas, but will be weaker than winds
during the day Thursday.

High winds will continue into Friday and Saturday for the southeast
Wyoming wind prones and adjacent areas. Gradients will stay steep
through Saturday with winds aloft consistently staying above 65 kts.
Subsidence also remains strong, helping these winds get down to the
surface. High Wind Watches for these areas remain in place through
Saturday evening. Winds will eventually weaken once a strong cold
front moves across the area.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
Issued at 202 PM MDT Tue Mar 10 2026

The past several runs of guidance have trended upward with the
chances for precipitation from Saturday night through Sunday.
The potent Pacific jet stream will carry a weak trough/vort max
into the PACNW coast on Friday into Saturday, which will quickly
traverse the Rockies and deepen as it heads toward the high
plains. Ensemble forecast guidance has come into better
agreement with regard to a strong cold front surging southward
with this system late on Saturday into Sunday, which will affect
the entire northern Rockies/High Plains region. As this front
dives southward and the aforementioned trough moves in from the
northwest, forecast soundings show increasing saturation in the
boundary layer on Saturday night with somewhat favorable upslope
northerly and possibly northeasterly flow for most of the
Laramie and Snowy ranges as well as the eastern high plains.
Total QPF averages from the GEFS particularly have increased,
whereas ECMWF ensemble guidance averages remain a bit lower.
Still, there is increasing confidence that a light snow event
may affect much of the area on Saturday night through Sunday in
a very cold, post-frontal airmass. Advisory-level accumulations
may be in the works for both the higher terrain and possibly
areas along and east of I-25. Very high confidence exists in
below-average temperatures for Sunday, possibly lasting into
early next week before temperatures rebound.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1111 AM MDT Wed Mar 11 2026

Minimal aviation concerns today, with VFR conditions prevailing
across all terminals. Wind gusts of over 30 kts will be
possible in southeast Wyoming and west Nebraska. Sustained winds
generally at 10 to 15 kts out of the west-southwest except for
at Rawlins where sustained winds of 25 kts are possible. Winds
drop off in the evening, however a near surface inversion will
impart wind shear at all terminals starting around 06-09Z. Some
low-level shear vectors of 50-65 kts out of the west are
possible. At the end of the forecast period surface winds
greatly increase at all terminals.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from midnight tonight to midnight MDT
     Saturday night for WYZ101-103>107-109-113-115>118.
     High Wind Warning from 6 AM Thursday to midnight MDT Thursday
     night for WYZ102-108-119.
     High Wind Warning from 6 PM this evening to midnight MDT
     Saturday night for WYZ110.
NE...High Wind Warning from 9 AM to 9 PM MDT Thursday for NEZ002-
     003-019>021-054-055-095-096.

&&

SHORT TERM...SF
LONG TERM...MAC
AVIATION...CG/RV
Hazardous weather outlook, Mar 11, 2:43 AM MST, 10 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
343 AM MDT Wed Mar 11 2026

NEZ002-003-019>021-054-055-095-096-WYZ101>119-120945-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
343 AM MDT Wed Mar 11 2026

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

- Winds will increase throughout the day today, with high winds
  starting overnight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

- A widespread, locally damaging wind event is still on track
  for Thursday. Widespread gusts of 60 to 80 mph are possible,
  with potential for localized gusts up to 100 mph in the wind
  prone areas across southeast Wyoming.

- Very strong winds are expected to continue through at least
  Saturday ahead of the next chance for precipitation Saturday
  into Sunday.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
March 11, 1:36 PM MST to 5:02 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

A few WYDOT sites reported gusts over 58 MPH for a few hours. The peak gust of 64 MPH was measured at Halleck Ridge along Interstate 80.

High Wind, South Laramie Range

When
March 11, 1:52 PM MST to 2:16 PM MST
Where
South Laramie Range forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Two reports of wind gusts over 58 MPH reported over the southern Laramie Range. Peak gust of 60 MPH was reported near Buford Wyoming.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2026Every state in 2026This day in weather historyWarnings in Wyoming, March 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317851, 1317852.